Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 160, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2000, 3:13 AM CDT for Wells County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2000, 3:13 AM CDT (08:13 UTC)
- Expired
- Aug 24, 2000, 4:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties
County Wells County, ND
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:20 AM CDT | Hail 0.75 | Heimdal, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 240814 SVRBIS NDC103-240900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 313 AM CDT THU AUG 24 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 400 AM CDT * AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HEIMDAL...OR ABOUT 77 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAMBERG AT 320 AM CDT BREMEN AT 340 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4784 9981 4768S 9970 4755 9929 4784 9931 WA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:40 PM CDT, 11 hours 33 minutes earlier.
Area forecast discussion, Aug 23, 3:40 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 340 PM CDT WED AUG 23 2000 A SURFACE TROUGH IN EASTERN MONTANA AND WESTERN NORTH DAKOTA THIS AFTERNOON WILL MOVE SLOWLY ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. MOISTURE ADVECTION HAS BEEN SLOW TO BRING UP THE DEW POINTS IN THE WEST BECAUSE THE MOISTURE IS BEING MIXED INTO A VERY DRY LAYER OFF THE SURFACE. STILL AS THE SURFACE TROUGH MOVES INTO THE STATE...A WEAK SHORT WAVE ALOFT MOVES OVER THE STATE SO THERE WILL BE A POTENTIAL FOR THUNDERSTORMS. CURRENT SATELLITE SHOWS THUNDERSTORMS DEVELOPING IN NORTHEAST WYOMING...SE MONTANA...INTO THE BLACK HILLS. THE POTENTIAL IS FOR THE TSTORMS TO EXTEND NORTHWARD INTO NORTH DAKOTA LATER IN THE EVENING. HIGH PRESSURE WILL EDGE DOWN OVER THE FORECAST AREA THURSDAY AND THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY NIGHT AS ANOTHER WEAK SHORT WAVE MOVES OVER THE BROAD RIDGE COVERING THE CENTRAL US. SURFACE MOISTURE SHOULD INCREASE FRIDAY LEADING TO INCREASING INSTABILITY. WILL CONTINUE THE CHANCE OF THUNDERSTORMS THROUGH THE EXTENDED FORECAST AS A TROUGH MOVES ONTO THE WEST COAST AND THE FLOW ALOFT OVER NORTH DAKOTA BECOMES SOUTHWEST. .BIS...NONE. TSW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:16 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 59 min |
| Aug 24, 4:53 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.